Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 102, NWS Twin Cities, MN

July 19, 2006Brown County, Nicollet County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2006, 8:26 AM CDT for Brown County, Nicollet County, Watonwan County, Minnesota. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 8:26 AM CDT (13:26 UTC)
Expired
Jul 19, 2006, 9:30 AM CDT
In force
64 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Brown County, MN, Nicollet County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:50 AM CDTTSTM WND DMGNew Ulm, MNTREE DOWN BLOCKING SHAG ROAD ALONG MINNESOTA RIVER.
Jul 19, 8:55 AM CDTHAIL 0.75Butterfield, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-662 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 191328
SVRMPX
MNC015-103-165-191430-
/O.NEW.KMPX.SV.W.0102.060719T1326Z-060719T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 AM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...
  NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA...
  WATONWAN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 930 AM CDT

* AT 822 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 23 MILES
  NORTH OF SLEEPY EYE TO 14 MILES NORTHWEST OF BUTTERFIELD...AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SLEEPY EYE...
  BUTTERFIELD...
  ST JAMES...
  NEW ULM...
  MADELIA...

LAT...LON 4444 9482 4426 9485 4416 9507 4410 9483
      4388 9483 4387 9440 4445 9434

$$
RJN
1 follow-up statement
000 
WWUS53 KMPX 191402
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
857 AM CDT WED JUL 19 2006

MNC015-103-165-191430-
/O.CON.KMPX.SV.W.0102.000000T0000Z-060719T1430Z/
BROWN MN-NICOLLET MN-WATONWAN MN-
857 AM CDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR WATONWAN...NICOLLET AND BROWN COUNTIES...

AT 850 AM...DIME SIZE HAIL WAS REPORTED AT BUTTERFIELD BY LAW 
ENFORCEMENT.

AT 833 AM...DIME SIZE HAIL WAS REPORTED AT SPRINGFIELD BY A SPOTTER.

AT 854 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE 
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
LAFAYETTE TO ST. JAMES.

OTHER LOCATIONS IN THE WARNING INCLUDE 
MADELIA...NORSELAND...AND LEWISVILLE.

LAT...LON 4442 9476 4426 9485 4416 9484 4410 9483
      4388 9488 4387 9440 4445 9434

$$
RJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:25 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 19, 4:25 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 AM CDT WED JUL 19 2006

.DISCUSSION...
SHORT TERM FORECAST PROBLEMATIC AS COUPLE OF SCENARIOS COULD OCCUR
CONVECTION-WISE. GFS HAS BEEN MOST CONSISTENT WITH QPF BULLS-EYE
MOVING ACROSS CENTRAL MN INTO WRN WI THIS AFTERNOON AND EVENING.
MCS DEVELOPMENT OVER NORTH/CENTRAL SODAK SHOULD MOVE INTO WEST
CENTRAL/SOUTHWEST MN THIS MORNING WITH POTENTIAL OF LARGE HAIL WITH
STEEP LAPSE RATES AND 850MB LIS LOWER TO MINUS 6 TO MINUS 8. THIS
COMPLEX WILL MOVE EAST ACROSS CENTRAL MN THIS MORNING AND FIRST
THOUGHTS ARE THAT IT WILL WEAKEN.  BELIEVE REDEVELOPMENT OR
INTENSIFICATION WILL TAKE HOLD OVER EASTERN MN INTO WESTERN
WISCONSIN DURING THE AFTERNOON. THERE MAY WELL BE A OUTFLOW BOUNDARY
THAT DROPS INTO SOUTH CENTRAL MN AND WILL STRENGTHEN WARM FRONTAL
BOUNDARY SOMEWHERE ALONG THE MN/IOWA BORDER.  THIS PLAYS OUT ON BOTH
THE GFS AND NAM/WRF.  AT ANY RATE...SEVERE PARAMETERS WILL BE THERE
AND ANY FOCUS FOR TORNADO FORMATION WILL LAY WHERE THIS BOUNDARY
SETS UP THIS AFTERNOON.  SPC MODERATE RISK IS WARRANTED AT THIS TIME
OVER PARTS OF EAST CENTRAL AND PERHAPS INTO SOUTH CENTRAL MN. 850 MB
MOISTURE TRANSPORT VECTORS QUITE STRONG AND DO INCREASE OVER THE
AREA MAINLY THIS AFTERNOON AND SHIFTS OFF TO THE SOUTHEAST OR SOUTH
CENTRTAL MN INTO SOUTHWEST WI THIS EVENING.  HIGH PWS WARRANT
MENTION OF HEAVY RAIN POTENTIAL IN GRIDS AND HWO...BUT WILL HOLD OFF
ON ANY WATCH AT THIS TIME. DAY SHIFT WILL HAVE TO MONITOR.

FRONTAL BOUNDARY MOVES OUT OF THE CWA THROUGH ABOUT 09Z TONIGHT.
EVENING COMMUTE MAY BE INTERESTING OVER EAST CENTRAL MN. DRYING WILL
DEVELOP AFTER MIDNIGHT WITH HIGH PRESSURE SYSTEM BUILDING SOUTH.
OUTSIDE CHANCE OF PRECIPITATION MOVING ACROSS SOUTHWEST MN FRIDAY.
WILL LEAVE THIS IN FOR NOW.  OTHERWISE...COOLER AND DRIER THROUGH
THE REMAINDER OF THE PERIOD.

LONGER TERM...SATURDAY THROUGH TUESDAY
GFS ENSEMBLE NOT AVAILABLE FOR THIS TIME FRAME...BUT OPERATIONAL GFS
INDICATES A SHORT WAVE IN THE NW FLOW GIVING A GLANCING BLOW TO
MN/WI ON SATURDAY. HOWEVER...THIS APPEARS TO BE AN OUTLIER COMPARED
TO NAM AT 84 HOURS AS WELL AS UKMET AND ECMWF. GFS...UK AND ECMWF
ALL SHOW A BETTER SHORT WAVE SUNDAY NIGHT. THEREFORE WILL DROP
MENTION OF THE SLGT CHC IN WISCONSIN ON SATURDAY...BUT ADD IT FOR
SUNDAY NIGHT. AFTER THAT GOES BY... LOOKS LIKE UPPER RIDGE
ENCROACHES A LITTLE MORE INTO THE REGION...SO WILL MAINTAIN THE DRY
WX AND INDICATE TEMPS WARMING A BIT ACROSS A LARGER AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/TDK
Hazardous weather outlook, Jul 19, 4:54 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
454 AM CDT WED JUL 19 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
454 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS FORECAST TO MOVE ACROSS SOUTHERN MINNESOTA AND
WEST CENTRAL WISCONSIN TODAY...EXITING SOUTH OF THE AREA DURING THE
EVENING. THUNDERSTORMS MAY CONTAIN HAIL AS THEY MOVE ACROSS
CENTRAL MINNESOTA DURING THE MORNING. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP DURING THE AFTERNOON ACROSS EAST CENTRAL INTO
SOUTH CENTRAL MINNESOTA AND A PART OF WEST CENTRAL WISCONSIN. THE
MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
THERE IS THE POSSIBILITY OF A TORNADO OR TWO ACROSS MAINLY SOUTH
CENTRAL MINNESOTA DURING THE AFTERNOON OR EARLY EVENING...AS THE
FRONT EXITS THE AREA. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS
EAST CENTRAL MINNESOTA...INTO A PORTION OF WEST CENTRAL WISCONSIN
THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF SOUTHERN
MINNESOTA TODAY AND OVER SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN THIS EVENING.

In the hours before

Local storm report, Jul 19, 7:39 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
739 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HAIL             5 W CLARKFIELD          44.79N 95.91W
07/19/2006  M0.88 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

            HAILED FOR TWO MINUTES. HAIL MEASURED 7/8 INCH WIDE BY
            1/2 INCH THICK.

&&

TDK
Local storm report, Jul 19, 8:06 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             3 S CANBY               44.67N 96.27W
07/19/2006  M0.75 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

&&

BVS
Special weather statement, Jul 19, 8:25 AM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 AM CDT WED JUL 19 2006

MNZ059>062-066>069-076-191430-
ANOKA-CARVER-HENNEPIN-LE SUEUR-MCLEOD-RAMSEY-SCOTT-SIBLEY-WRIGHT-
825 AM CDT WED JUL 19 2006

...SIGNFICANT WEATHER ALERT FOR WRIGHT...ANOKA...HENNEPIN...RAMSEY...
MCLEOD...CARVER...SCOTT...SIBLEY AND LE SUEUR COUNTIES UNTIL 930 AM
CDT...

AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PRINCETON TO 10
MILES NORTHEAST OF HUTCHINSON...AND MOVING EAST AT 40 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS. PEOPLE IN THE PATH OF
THESE STORMS SHOULD PREPARE FOR POSSIBLE WARNINGS.

MTF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:55 AM CDTSevere Thunderstorm WarningMPXYellow Medicine50 min
Jul 19, 7:44 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine61 min
Jul 19, 9:29 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Dakota, Faribault, Freeborn, Goodhue, Le Sueur and 3 more61 min
Jul 19, 11:55 AM CDTSevere Thunderstorm WarningMPXBrown32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.